Sunday, March 14, 2010

Ginger & Nausea

In the last few weeks, I've been suffering from nausea on and off, ie., most days, periodically throughout the day. And while it usually doesn't get that bad, it is annoying to say the least. I have no doubt it's a side effect of the Methotrexate injections I'm on once a week or the Voltaren (diclofenac). I hate the idea of taking yet another medication like Gravol to quell the nausea, so I've been resorting to ginger tea for the most part to help out.

Ginger has long been known to be a remedy for upset stomachs and the like (ever have your mum give you some ginger ale – the real stuff – when your tummy ached?). It turns out it actually does work. This study, originally presented by the National Cancer Institute in May 2009, followed 644 patients who were undergoing chemotherapy and found that ginger supplements helped reduce nausea symptoms.

Now, as the study author points out, many teas are likely made with ginger flavouring, not real ginger, but the one I drink is made with real ginger root – I made sure to check. (FYI: It's Stash Lemon Ginger Herbal Tea.) Plus, when I'm at home, I add some grated ginger root. Not only does the tea make me feel better, it's yummy!

And when the nausea gets really bad, there is another option: the makers of Gravol offer Gravol Ginger, a natural product that contains the equivalent of 500 mg of dried ginger root.

My lovely friend Becky was over last night and brought me a fresh supply of Stash. Not only does she keep me supplied with ginger tea, she brought candied ginger, too. It's an amazing treat and something you should try if you never have, but be forewarned! It's sweet, but has an incredible bite and sharpness to it – I don't know how else to describe it. I find it incredibly irresistible!

P.S. Becky also makes the best salads ever!


  1. I have been drinking fresh ginger tea with some Tumeric tossed in for the past few months. Ginger is also an anti-inflammatory so I was using it to help with RA (but I never noticed a difference). I only had nausea when I took oral methotrexate. In face that is why I switched to mtx injections. The oral was ripping my stomach apart.

    I hope the ginger tea soothes your tummy! I have been off mtx now for about a year - Dr does not like that I am, but I am on Enbrel and I would rather take the least amount of meds I can handle.

    Have a great Sunday!

  2. Hi Raw!

    I realized that the nausea could also be caused by the Voltaren (diclofenac) I'm taking, so I amended my post to reflect that. Whatever the nausea is caused by, the ginger does seem to help. How are you doing on just the Enbrel?

    :) L

    P.S. You have a great Sunday, too!

  3. Ginger is a good remedy for nausea, though I find sometimes it works well, and other times it doesn't do much at all. I guess it depends on what's causing the nausea in the first place. As for the Voltaren: do you make sure you eat before you take it? Doing so makes a huge difference for me.

    If you ever run out of ginger tea in bags, you can make your own with a bit of choppep-up ginger. Boil it in a cup of water and then leave it to steep for 15 minutes. Strain and drink. Isn't it nice to know there are alternatives to more drugs?

    Hope your weekend is going well, Laurie. Here's to settled tums and un-achy joints!

  4. Sorry to hear about your nausea. I have been very fortunate to so far not have any side/ill effects from the meds that I have taken so far. I just recently tried the Voltaren Gel for my osteoarthritis in my knees. Although it is specifically for osteoarthritis, I did try it on my hands and noticed relief from my RA as well. Becky sounds like a great friend. Take care of yourself, I hope you get over the nausea soon.

  5. Hi there, Wren & Tharr!

    Yes, I always eat my meal before I take the Voltaren and have plenty of water with it, and I'm taking Prevacid to protect my stomach, too, and take that before breakfast each morning.

    I was lucky for a bit not to have any side effects, but the few I have now aren't that bad: just this bit of nausea, now some hair loss – although I'm not sure if that's the meds or stress (!) – and a bit of bruising and redness on my stomach from the injections.

    Oh the joy of RA! Welcome to our world, eh? (Haha! There's that famous Canadian "eh" – and the correct way to use it, by the way!).

    Well have a lovely Sunday aft and talk to you soon again, I'm sure!

    :) L

  6. Sorry to hear that you've been suffering from nausea :(

    Nice to know that the ginger is helping, though. I'll have to look for that particular tea. Thanks for the tip.

  7. Hope you can find it, WarmSocks – it's the best ginger tea I've found so far! :) L

  8. Hot water with a small slice of lemon also works very well and helps the times when your stomach's really acidic (my shiatsu therapist got me on it and told me it works on a sort of homeopathic principle - a little of what hurts you, can help you).

  9. Hi Lene,

    I'll give that a try! I've also been munching the candied ginger I mentioned in my post quite a bit the last couple of days, and I have to say, I've had very little nausea. Hmmm, only problem with that is all the sugar!! Damm! :) L